Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Ondansetron for Psychotropic-Induced Memory Loss? Ritch

Posted by Rick on June 7, 2002, at 1:30:28

In reply to Re: Ondansetron for Psychotropic-Induced Memory Loss? Rick, posted by Ritch on June 6, 2002, at 23:43:15

>I have never tried Prilosec. I was on Prevacid a year or so ago and it worked really well. But it was $$expensive and I found if I just take some OTC H2-antagonist it works almost as well.

Prilosec is going generic very soon, so it will be a lot cheaper. But maybe not as cheap as OTC stuff.

>Wow, "relentless choking-to-death postnasal crap", do you mean burning, or does it seem like a smooth muscle spasm or something?

No, just a continual flood of mucous. Post nasal drip hell. (Sorry if this is getting kinda disgusting...) People often don't realize that constant cold-like symptoms can really be caused by GERD that doesn't produce any of the usual burning-sensation symptoms. In fact cold-like symptoms are how I first learned I had GERD 6 or 7 years ago. I didn't realize that my "never-ending cold" stemmed from the same problem that was making me pop ten or fifteen Tums a day. Back then all I knew about was "heartburn," had never heard of GERD. But this postnasal thing that started building five or six months ago -- even as I continued my longtime large daily dose of Prilosec -- is now so extreme that my bet is there's really something more going on. I doubt it's psychotropic related, although my Klonopin and Provigil (the only psychotropic meds I'm on at the moment) may make it worse with a drying effect. In fact, one of the ENT's looked at my record and said, "Klonopin? Serzone? Jeez, no wonder you have this problem". But his verdict was that the otherwise asymptomatic, Prilosec-treated GERD was causing the mucous, and poor voice usage -- resulting in two small nodules on the vocal cords -- was causing the hoarseness. (Now you have me wondering if he meant the psychotropics were directly worsening the GERD, although I doubt that was the implication.) One treatment recommendation was to see a voice therapist, which is interesting since one of my primary physical social phobia symptoms is shaky voice. But of course, it's been a far smaller problem since my SP treatment.

>I mention that, because I know two other people who are on different SSRI's and they seem to choke on food easily (not big-time choke-but needing to clear their throat at times while they eat). I speculate that it is a mild EPS-like symptom (dysphagia).

I had that, and to the point where I ended up in the ER the first time thinking I was choking. Food would get caught in the esophagus at times. Turns out it came from a narrowing of the esophagus (stricture) that was exacerbated by GERD. A simple widening procedure using a balloon, followed by continued Prilosec, took care of that. It wasn't med related. But as for many people, it was very clearly worse when I was anxious (the muscles would tighten up). So the psychotropics actually help keep that problem from coming back.

What's EPS? Extrapyra-whatever (can never spell that) symptoms? If so, I didn't know dysphagia fit in that category. It's certainly a mscle-control disorder, so I guess that makes sense.

>My throat muscles also feel "tight" (lump in throat) with SSRI's, with exception to Zoloft (and it mildly inhibits DA reuptake), but it messes up my bottom "half" (diarrhea, restless legs).

I recently ran across a Medline abstact of a small study showing that Wellbutrin helps restless legs. Since certain dopamine agonists are the most popular treatments for this, perhaps that's evidence that Wellbutrin really does have dopaminergic activity?

>If the ENT's "insist" that it is GERD reflux symptoms... You might try adding a little Remeron (that is if you can stand it), and see how it affects your GI symptoms. The 5-HT3 receptors are most prominent in the GUT, that is why I replied to your post originally. I did hear about Odansentron being used in a study to reduce alcohol cravings as well (a TV report). If it can change mental cravings-well, there must be more to the story than just the GI tract.

I've often been intrigued by Remeron for a variety of reasons, but right now avoiding any more meds that can cause fuzzy-headedness (or looking for ones that can enhance cognition) is a priority for me.

Rick


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Rick thread:108846
URL: http://www.dr-bob.org/babble/20020602/msgs/109025.html